The early hypersensitivity reaction and late bone marrow depression are well-known side-effects of azathioprine, whereas interstitial pneumonia is a rare complication. A 40-year old male patient had been treated with azathioprine in consequence of extensive ulcerative colitis for 10 years. He then complained of 7 d of fever, cough and catarrhal signs, without symptoms of active colitis. Opportunistic infections were ruled out. The chest X-ray, CT and lung biopsy demonstrated the presence of interstitial inflammation. Azathioprine therapy was discontinued as a potential source of the pulmonary infiltrate. In response to steroid therapy, and intensive care, the pulmonary infiltrate gradually decreased within 4 wk. Three months later, his ulcerative colitis relapsed, and ileo-anal pouch surgery was performed. In cases of atypical pneumonia, without a proven infection, azathioprine-associated interstitial pneumonitis may be present, which heals after withdrawal of the drug.
ASJC Scopus subject areas